Advances in Differential Equations

Global existence conditions for a nonlocal problem arising in statistical mechanics

I. A. Guerra, M. A. Peletier, and C. J. van Duijn

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the evolution of the density and temperature of a three-dimensional cloud of self-interacting particles. This phenomenon is modeled by a parabolic equation for the density distribution combining temperature-dependent diffusion and convection driven by the gradient of the gravitational potential. This equation is coupled with Poisson's equation for the potential generated by the density distribution. The system preserves mass by imposing a zero-flux boundary condition. Finally the temperature is fixed by energy conservation; that is, the sum of kinetic energy (temperature) and gravitational energy remains constant in time. This model is thermodynamically consistent, obeying the first and the second laws of thermodynamics. We prove local existence and uniqueness of weak solutions for the system, using a Schauder fixed-point theorem. In addition, we give sufficient conditions for global-in-time existence and blow-up for radially symmetric solutions. We do this using a comparison principle for an equation for the accumulated radial mass.

Article information

Source
Adv. Differential Equations Volume 9, Number 1-2 (2004), 133-158.

Dates
First available in Project Euclid: 18 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ade/1355867970

Mathematical Reviews number (MathSciNet)
MR2099608

Zentralblatt MATH identifier
1108.35137

Subjects
Primary: 35Q72
Secondary: 35B40: Asymptotic behavior of solutions 35K60: Nonlinear initial value problems for linear parabolic equations 82C21: Dynamic continuum models (systems of particles, etc.)

Citation

van Duijn, C. J.; Guerra, I. A.; Peletier, M. A. Global existence conditions for a nonlocal problem arising in statistical mechanics. Adv. Differential Equations 9 (2004), no. 1-2, 133--158. https://projecteuclid.org/euclid.ade/1355867970.


Export citation